Iowa, 2007

Flash Flooding and Hail in Iowa, July 9, 2007

July 9, 2007 · NWS DVN · 11 events in 6 counties and zones

A cold front stalled across eastern Iowa and northwest Illinois during the morning hours of July 9th. The front then acted as the focal point for shower and thunderstorm development through much of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front stalled across eastern Iowa and northwest Illinois during the morning hours of July 9th. The front then acted as the focal point for shower and thunderstorm development through much of the day. Torrential rains, hail up to the size of a quarter, and damaging winds were common across areas mainly over southeast and east central Iowa and northwest and west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:04 AM CST, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 2:04 AM CST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CDT MON JUL 9 2007

.DISCUSSION...
CWA IS QUIET AT THIS HOUR...BUT FRONTAL PASSAGE IS KNOCKING ON THE
DOOR IN TRANSITION TO A PATTERN CHANGE.  SUBJECTIVE 00Z UPPER AIR
ANALYSIS INDICATES PERSISTENT WRN UPPER RIDGE HAS BROKEN DOWN INTO A
MUCH WEAKER RIDGE...WITH WEAK UPPER LOW OVER OK.  SHORTWAVE WAS
ANALYSED FROM MN/DAKOTAS BORDER INTO CTRL NEB...WITH UP TO 40M
HEIGHT FALLS AT 500MB INDICATING SOME PUSH TO THE POTENT WAVE.  NEXT
UPSTREAM WAVE WAS LOCATED OVER WRN MT/ID...WITH ANOTHER ASHORE IN
NRN BC.  STRONGEST UPPER JET REMAINS WELL N OF THE AREA...WITH
ENTRANCE REGION IN ERN DAKOTAS/WRN MN.  850MB LOW WAS CENTERED IN
NRN ONT...WITH FRONT EXTENDING THROUGH GT LAKES/MN/CTRL NEB TOWARD
SECONDARY LOW NEAR KS/CO/OK/TX BORDER AREA.  MOISTURE HAS POOLED
ALONG THE FRONT...WITH MAIN MOISTURE AXIS REACHING INTO CTRL OK AND
POOLING IN NRN WI.  700MB TEMPS OF 10C+ HAVE BUILT WELL INTO THE GT
LAKES...WITH 12C+ IN WRN GT LAKES AS WELL AS FROM THE MO RIVER WWD.
SURFACE LOW WAS CENTERED IN NRN ONT AT 07Z...WITH COLD FRONT DRAPED
FROM NEAR KMQT TO KAMW TO SECONDARY LOW OVER KHJH IN S CTRL NEB.
RADAR/IR IMAGERY INDICATE LINE OF TSRA ALONG THE 850MB FRONT FROM N
CTRL IA TO ERN NEB AND LARGER MCS DEVELOPING IN S CTRL NEB.

MAIN FORECAST ISSUE REVOLVES AROUND FRONTAL PASSAGE TODAY AND AGAIN
TUES...WITH ATTENDANT CONVECTIVE POTENTIAL.  GUIDANCE IS SOMEWHAT
WOBBLY THROUGH WED...WITH CONVECTIVE PRECIP BULLSEYES ROAMING THE
CENTRAL US.  HAVE SIDED CLOSER TO NAM AS IT IS LESS AFFECTED BY
CONVECTIVE FEEDBACK AND HAS SUPPORT FROM THE ECMWF...BUT NO MODEL IS
LIKELY TO REPRESENT SMALLER-SCALE DETAILS THAT WILL AFFECT
CONVECTIVE/HEAVY RAIN POTENTIAL.  FIRST BOUT OF WX WILL COME WITH
SLOW PASSAGE OF WEAK FRONT TODAY.  FRONT IS PROGGED TO LAY ACROSS
THE CWA FROM NRN IL TO SWRN IA BY MIDDAY...THEN SIGNAL BECOMES MUDDY
AS BOUNDARY BECOMES STATIONARY AND WASHES OUT.  SHORTWAVE PUSHING
OUT OF DAKOTAS/NEB WILL PROVIDE SOME UPPER SUPPORT FOR TSRA ALONG
THE FRONT...MAINLY IN THE NRN HALF OF THE CWA.  FCST SOUNDINGS
INDICATE AMPLE INSTABILITY AHEAD OF THE FRONT...WITH BETTER SHEAR
ALONG AND BEHIND.  FCST SOUNDINGS IN NRN IA INDICATE MAINLY
UNIDIRECTIONAL SHEAR AND WEAK LOW-LEVEL WINDS.  WITH BOUNDARY LAYER
WELL-MIXED...WOULD EXPECT PRIMARY THREAT OF WINDS...WITH SECONDARY
THREAT OF HAIL MUCH LESS OF A CONCERN WITH FREEZING LEVELS ABOVE
14KFT. 0-6KM BULK SHEAR DOES REACH 40-45KT IN NRN CWA AT MIDDAY
BEFORE WEAKENING THROUGH THE DAY...THUS EXPECT BEST POTENTIAL FOR
SEVERE WITH EARLY AFTN STORMS.  WITH SLOW-MOVING NATURE OF FRONT AND
WEAKENING FLOW PARALLEL TO FRONT...HEAVY RAIN WILL BE A CONCERN AS
CELLS TRAIN ALONG THE FRONT.  MCV DEVELOPING IN NEB THIS MORNING MAY
ENHANCE RAINFALL LATER IN THE DAY IF IT CAN MAKE IT ACROSS IA...AND
WILL BEAR WATCHING.  WITH SOME UNCERTAINTY TO LOCATION WHERE PRECIP
WILL SET UP AND FRONT MAY STALL/WASH OUT DUE TO THESE MESOSCALE
DETAILS...HAVE KEPT POPS IN CHC CATEGORY WITH REFINEMENTS LIKELY
NEEDED LATER TODAY.

HAVE TRENDED POPS DOWNWARD ON TUES BETWEEN SYSTEMS WITH A LULL IN
PRECIP LIKELY EARLY IN THE DAY.  MODELS HAVE BECOME MUCH MORE
PROGRESSIVE WITH FRONTAL PASSAGE LATER TUES AND HAVE TRENDED POPS
ACCORDINGLY...TIMING THE BEST CHC IN THE NRN CWA 18Z TUES-00Z WED
AND IN THE SRN CWA 00-06Z WED.  TIMING OF FRONTAL PASSAGE DURING
AFTERNOON/EARLY EVENING WOULD MAXIMIZE CONVECTIVE POTENTIAL...BUT
UPPER-LEVEL FORCING IS WEAK AS WRN SHORTWAVE DEPEENS INTO AN UPPER
LOW WELL N OF THE CWA.  AS WITH TODAY...ADEQUATE INSTABILITY SHOULD
EXIST AHEAD OF THE FRONT WITH BETTER SHEAR BEHIND.  POTENTIAL FOR
SEVERE TSRA IS HIGHEST ALONG THE FRONT...BUT FASTER MOVING FRONT
SHOULD LIMIT HEAVY RAIN POTENTIAL.  HAVE DROPPED POPS SIGNIFICANTLY
AFTER 06Z WED AS MODELS DRY OUT THE CWA QUICKLY.

MORE HIGHLY AMPLIFIED PATTERN BECOMES ESTABLISHED ON WED THROUGH THE
REST OF THE WEEK...WITH UPPER LOW CONTINUING TO DEEPEN AND PERSIST
OVER ERN CANADA...RIDGE BUILDING INTO THE WRN STATES...AND CWA IN
NWLY FLOW.  SEASONABLY COOL TEMPS AND DRY AIRMASS WILL DOMINATE IN
THIS REGIME.  HAVE COOLED MIN TEMPS WED AND DROPPED DEWPOINTS INTO
THE LOW-MID 50S...WITH EVAPOTRANSPIRATION AND WET GROUND THE ONLY
SAVING FACTORS FROM PULLING DEWPOINTS INTO THE 40S AS EARLY
FALL-LIKE CANADIAN AIRMASS SPILLS INTO THE NRN PLAINS/GREAT LAKES.
MADE NO CHANGES BEYOND WED WITH MORE ACTIVE NEAR TERM.

MAYES

&&

.AVIATION...
A COLD FRONT WILL SAG INTO THE AREA DURING THE PERIOD.  VFR
CONDITIONS ARE EXPECTED UNTIL AT LEAST 15Z.  THE FRONT WILL MOVE
INTO KDBQ AND KCID AFTER 15Z...AND THEN TO KMLI BY 17Z...AND KBRL BY
19Z. THE FRONT WILL BRING MVFR CONDITIONS OF 1-3 KFT CIGS AND VSBYS
AROUND 3 MILES IN A SCATTERED TO BROKEN LINE OF THUNDERSTORMS.
ISOLATED TO PATCHY IFR CONDITIONS POSSIBLE IN STRONGEST STORMS.
ACTIVITY SHOULD DIMINISH SIGNIFICANTLY BY 03Z.

LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/LE
Hazardous weather outlook, Jul 9, 3:40 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT MON JUL 9 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND NORTH OF INTERSTATE 80...AS WELL AS A CHANCE OF HEAVY
RAIN. A COLD FRONT MOVING SLOWLY SOUTHWARD INTO IOWA AND ILLINOIS
WILL STALL AND WEAKEN TODAY...AND WILL PROVIDE A TRIGGER FOR
THUNDERSTORMS. THUNDERSTORMS MAY TRAIN ALONG THE FRONT...PRODUCING
LONG PERIODS OF RAINFALL ACROSS PARTS OF THE AREA. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND SMALL
HAIL ALONG WITH THE POTENTIAL FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 80. A
STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA ON TUESDAY
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...THOUGH THE
RISK FOR HEAVY RAIN IS LOWER WITH THE FASTER MOVEMENT OF THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING...MAINLY
NORTH OF INTERSTATE 80. IN ADDITION...SPOTTERS ARE ENCOURAGED TO
CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF RAIN OVER ONE
INCH.

MAYES

In the hours before

Special weather statement, Jul 9, 1:22 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT MON JUL 9 2007

IAZ099-ILZ025-026-034-MOZ010-092130-
LEE-HENDERSON-WARREN-HANCOCK-CLARK-
INCLUDING THE CITIES OF...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...KAHOKA
222 PM CDT MON JUL 9 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT KEOKUK TO
GALESBURG...WILL SLOWLY MOVE NORTHEAST OVER THE NEXT TWO HOURS.
RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE
STORMS.

ILZ016>018-092130-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
222 PM CDT MON JUL 9 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT GALESBURG TO
PRINCETON...WILL SLOWLY MOVING NORTHEAST OVER THE NEXT TWO HOURS.
RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE
STORMS.

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Lee

When
July 9, 1:37 PM CST
Where
Lee County, Wever
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.720, -91.230

Hail, Des Moines

When
July 9, 1:54 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -91.120

Hail 3/4 inch in diameter fell 3 miles off of Highway 61 on Hunt Rd.

Thunderstorm Wind, Lee

When
July 9, 2:08 PM CST
Where
Lee County, 2.52 mi ENE of New Boston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -91.460

Several tree branches were blown down.

Thunderstorm Wind, Henry

When
July 9, 4:30 PM CST
Where
Henry County, 2 mi SE of Rome
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.960, -91.643

Swaths of corn were flattened between the Skunk River and Highway 34 west of Westwood, IA. Time estimated.

Hail, Scott

When
July 9, 4:43 PM CST
Where
Scott County, 4.14 mi W of Le Claire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -90.360

Flash Flood, Henry

When
July 9, 4:50 PM CST to 6:30 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.960, -91.550

One to three inches of rain fell in a short amount of time during the late afternoon hours of July 9th in Mount Pleasant, IA. Several cars stalled out in the deep flood waters.

Hail, Clinton

When
July 9, 5:29 PM CST
Where
Clinton County, 0.69 mi S of Dewitt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.810, -90.550

Thunderstorm Wind, Scott

When
July 9, 6:00 PM CST
Where
Scott County, 1.7 mi WNW of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -90.810

A corn field was flattened and some small branches were blown down.

Flash Flood, Clinton

When
July 9, 6:45 PM CST to 7:45 PM CST
Where
Clinton County, Dewitt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.820, -90.550

One to three inches of rain fell in a short amount of time during the early evening hours of July 9th in De Witt, IA resulting in some flash flooding. Flood waters over 6 inches deep were observed on residential roads and in widespread low-lying areas.

Flash Flood, Scott

When
July 9, 7:18 PM CST to 9:00 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.560, -90.600

One to three inches of rain fell in a short amount of time during the early evening hours of July 9th in Davenport, IA resulting in flash flooding. On the 2300 block of N Fairmount Street, flood waters covered car tires.

Thunderstorm Wind, Linn

When
July 9, 8:40 PM CST
Where
Linn County, Cedar Rapids
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.000, -91.650

A thunderstorm wind gust estimated to be 75 mph toppled a 4 foot diameter tree on 26th Street Drive SE in Cedar Rapids, IA around 9:40 PM on July 9th. A second tree, about 18 inches in diameter and 60 feet tall, located near F Avenue NE and Estroy Drive NE snapped off about 15 feet above the ground. In addition, a tree branch fell on a car parked on 24th Street NE causing minor damage. Additional tree damage occurred from Cottage Grove Avenue SE to the Cedar Rapids Country Club and just west of First Avenue SE between 20th Street NE and 27th Street NE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47350, 47351, 47352, 52436, 47353, 52420, 47354, 47355, 52422, 52423, 52427.